Illinois, 2011

Tornadoes and Flash Flooding in Illinois, July 27 to 28, 2011

July 27 to 28, 2011 · NWS DVN · 32 events in 3 counties and zones

Hot and humid conditions prevailed across the region July 27, as a warm front lifted northward into northeast Iowa. Showers and thunderstorms developed along the Highway 20 corridor in Dubuque, Jo Daviess and Stephenson Counties during the early evening hours of July 27.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
5
Injuries
0
Property damage
$7.8 million
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Hot and humid conditions prevailed across the region July 27, as a warm front lifted northward into northeast Iowa. Showers and thunderstorms developed along the Highway 20 corridor in Dubuque, Jo Daviess and Stephenson Counties during the early evening hours of July 27. They continued to redevelop and move over the same areas for about 18 hours. Record-setting rainfall totals of 7 to 15 inches resulted in flash flooding of much of the area. The Mississippi River at Dubuque, IA even rose about 4 feet in 12 hours due to the excessive rainfall. In addition to the heavy rains and flooding, some of the stronger storms producing large hail and a brief tornado. High temperatures on July 27 topped out in the lower and middle 90s. Due to the high humidity levels, low temperatures the morning of July 28 only managed to slip into the 70s and lower 80s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 27, 2:33 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 27, 2:33 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
333 PM CDT WED JUL 27 2011

.SYNOPSIS...
12Z UA ANALYSIS HAS A LLJ OF 40 TO 45 KNOTS RUNNING FROM THE
OKLAHOMA PANHANDLE INTO THE CENTRAL PLAINS. A SECONDARY LLJ OF 40
KNOTS WAS A RESULT OF THE MCS ACROSS MN/WI. A RESPECTABLE SHORTWAVE
FOR JULY WAS ALONG THE MISSOURI RIVER AND MOVING INTO IOWA WITH
ANOTHER ASSOCIATED WITH THE MCS IN MINNESOTA. DEW POINTS AT 850MB
WERE IN THE MID AND UPPER TEENS FROM THE CENTRAL PLAINS INTO THE
UPPER MIDWEST.

RADAR/SATELLITE TRENDS THROUGH MID AFTERNOON SHOW CONSIDERABLE ACCAS
ACROSS IOWA WITH SHRA AND POSSIBLY A FEW TSRA FROM NORTHERN IOWA
INTO WISCONSIN. 18Z SFC ANALYSIS HAS A BOUNDARY/FRONT FROM NEAR KMCW
TO KSFY AND THEN INTO NORTHERN INDIANA. THIS BOUNDARY IS TAKING ON
CHARACTERISTICS OF A WARM FRONT WITH IT SLOWLY MOVING NORTH. A WEAK
LOW WAS APPROACHING KOMA WITH ADDITIONAL BOUNDARIES IN NORTHWEST
IOWA AND NORTHERN MISSOURI. DEW POINTS WERE IN THE 70S ACROSS MUCH
OF THE MIDWEST WITH 60S ACROSS THE GREAT LAKES.

&&

.SHORT TERM...TONIGHT AND THURSDAY...
OVERALL...MODEL INITIALIZATION WAS VERY POOR ESPECIALLY IN REGARDS
TO LOW LEVEL MOISTURE. NO ONE MODEL HAD AN ADVANTAGE OVER THE OTHER
MODELS.

WHAT OCCURS OVER THE NEXT 3 TO 4 HRS WILL SET THE STAGE FOR LATER
TONIGHT INTO THURSDAY. NON-HYDROSTATIC PROCESSES ARE DOMINATING
THE SENSIBLE WX SO THE MODELS WILL BE PLAYING CATCH UP. THE RUC
WAS USED HEAVILY AS A TREND TOOL.

THE MCV FROM THE NOCTURNAL MCS CONTINUES TO MOVE EAST AND IS NOW
APPROACHING THE MISSISSIPPI RIVER. CONVECTION IN NORTHEAST IOWA
AND WISCONSIN ARE BEING SUPPORTED BY THIS MCV.

RUC TRENDS ALONG WITH MCS/LIFT AND HEAVY RAIN TOOLS ARE SUGGESTING
CONVECTION WILL FIRE LATE THIS AFTERNOON WITH THE APPROACH OF
ANOTHER VORT MAX BEHIND THE MCV. THE WARM FRONT/BOUNDARY IS THE
LOGICAL FOCUS TO INITIATE THIS CONVECTION. ONCE CONVECTION
INITIATES...OUTFLOW BOUNDARIES SHOULD PUSH THE FRONT TO THE SOUTH.

WHERE THIS BOUNDARY SETS UP WILL THEN BE KEY TO AREAL COVERAGE OF
PRECIP TONIGHT INTO THURSDAY. THE RUC TRENDS ARE SUGGESTING
CONVECTION AND THE SUBSEQUENT MCS TONIGHT SHOULD BE A BIT FURTHER
SOUTH THAN WHAT THE MODELS ARE CURRENTLY INDICATING.

AREAS ALONG/NORTH OF HWY 30 ARE QUITE MOIST FROM HEAVY RAINFALL
OVER THE WEEKEND AND SOME LOCALIZED HEAVY RAIN THIS MORNING. THERE
IS HIGH UNCERTAINTY ON PLACEMENT BUT WITH INTERNAL MODEL SIGNALS
SUGGESTING THE POTENTIAL FOR BACK BUILDING...A FLASH FLOOD WATCH
WILL BE ISSUED FOR ABOUT THE NORTH THIRD OF THE CWFA.

AREAS BETWEEN HWY 30 AND I-80 ARE NOT AS MOIST AND CAN TAKE A BIT
MORE RAIN. HOWEVER...IF TRAINING DOES DEVELOP AND IS FURTHER SOUTH
THAT CURRENT INDICATIONS SUGGEST...THE PROBABILITY EXISTS THAT THE
FLASH FLOOD WATCH MAY HAVE TO BE EXPANDED IN AREAL COVERAGE.
RAINFALL POTENTIAL FOR TONIGHT COULD RANGE FROM ONE QUARTER INCH
TO OVER 3 INCHES.

AS FOR THE HEAT HEADLINES...THEY WILL REMAIN IN PLACE BUT THE
NORTHERN EXTENT COULD BE CANCELLED EARLY DEPENDING UPON HOW
CONVECTION EVOLVES THIS EVENING.

THE MAIN THREAT FOR HEAVY RAIN APPEARS TO BE LATE TONIGHT TO JUST
PAST SUNRISE WITH CORFIDI VECTORS FROM SEVERAL MODELS SUGGESTING
THE POTENTIAL FOR BACK BUILDING. THUS THE HIGHEST POPS ARE FOR
LATE TONIGHT.

THURSDAY...CONVECTION FROM THE MCS THAT DEVELOPS OVERNIGHT SHOULD
DECAY/DISSIPATE DURING THE MORNING HOURS. THERE IS A POTENTIAL FOR
A BREAK IN THE RAIN EITHER LATE IN THE MORNING OR EARLY AFTERNOON.
BOUNDARIES FROM THE NOCTURNAL CONVECTION WILL PROVIDE THE FOCUS
FOR NEW CONVECTION THURSDAY AFTERNOON. MAX TEMPERATURES HAVE BEEN
LOWERED FOR THURSDAY BASED ON CLOUDS/PRECIP AND FRONTAL LOCATION.
HOWEVER...THEY MAY STILL BE A BIT TOO WARM.
..08..

.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY...
THURSDAY NIGHT AND FRIDAY...THE GFS/ECMWF PROG THE QUASI STATIONARY
SURFACE BOUNDARY THAT HAS BEEN LINGERING OVER THE AREA AND ACTING AS
A FOCUS MECHANISM FOR PRECIPITATION TO MOVE SOUTHEAST OF THE REGION
BY FRIDAY EVENING. UNTIL THIS BOUNDARY CLEARS THE REGION CHANCES OF
THUNDERSTORMS ARE LIKELY FRIDAY MORNING THAT WILL DIMINISH TO A
CHANCE OF THUNDERSTORMS ON FRIDAY AFTERNOON. MODEL PRECIPITABLE
WATERS ARE FORECAST TO RANGE AROUND 2 INCHES SO ANY STORMS THAT
DEVELOP SHOULD PRODUCE HEAVY RAIN. CLEARING SKIES WILL OCCUR FRIDAY
EVENING AS HIGH PRESSURE BUILDS INTO THE UPPER MIDWEST.

SATURDAY THROUGH TUESDAY...
LARGE UPPER LEVEL HEAT DOME LOCATED TO OUR SOUTH CONTINUES TO EXTEND
ACROSS THE ENTIRE CONUS. ZONAL FLOW AT 500 MILLIBARS OVER OUR AREA
WILL BECOME MORE NORTHWEST IN RESPONSE TO A LONG WAVE RIDGE
DEVELOPING OVER THE NORTHERN ROCKIES. THIS NORTHWEST FLOW WILL KEEP
THE UPPER MISSISSIPPI VALLEY MAINLY DRY THROUGH TUESDAY. CONDITIONS
WILL CONTINUE TO BE HOT AND HUMID WITH DAY TIME HIGH TEMPERATURES IN
THE UPPER 80S ACROSS THE NORTHERN HALF OF THE FORECAST AREA AND
LOWER TO MID 90S ACROSS THE SOUTH. HIGH DEWPOINTS RANGING IN THE MID
TO UPPER 70S WILL PRODUCE HEAT INDICES NEAR OR ABOVE 100 WHICH COULD
WARRANT THE ISSUANCE OF A HEAT ADVISORY MONDAY AND TUESDAY.

TUESDAY NIGHT AND WEDNESDAY...
A CHANCE OF THUNDERSTORMS RETURNS AS THE NEXT COLD FRONT IS PROGGED TO
MOVE ACROSS THE UPPER MISSISSIPPI VALLEY. TIMING AND LOCATION OF
STORMS IS UNCERTAIN DUE TO THEM BEING SO LATE IN THE FORECAST
PERIOD.  ..KUHL..

&&

.AVIATION...
BOUNDARIES FROM NOCTURNAL CONVECTION AND APPROACHING ENERGY ALOFT
SHOULD RESULT IN NEW CONVECTION FIRING 21Z/27-00Z/28. KDBQ/KCID
POTENTIALLY TO HAVE SIGNIFICANT IMPACTS WITH TSRA WITH POTENTIAL
VSBYS/CIGS BLO 3SM AND 3KFT. TSRA ACTIVITY TO BECOME WIDESPREAD
00Z/28-06Z/28. 3-5SM RA ARE EXPECTED TO DVLP AT ALL TAF SITES WITH
VCTS. POTENTIAL EXISTS FOR 1SM AND 1KFT CIGS WITH TSRA FOR AN
EXTENDED TIME 06Z/28 TO 12Z/28.
..08..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
     AFTERNOON FOR BENTON-BUCHANAN-CLINTON-DELAWARE-DUBUQUE-
     JACKSON-JONES-LINN.

     HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR BENTON-CEDAR-
     CLINTON-DES MOINES-HENRY IA-IOWA-JEFFERSON-JOHNSON-JONES-
     KEOKUK-LEE-LINN-LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
     AFTERNOON FOR CARROLL-JO DAVIESS-STEPHENSON-WHITESIDE.

     HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR BUREAU-HANCOCK-
     HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-
     WARREN-WHITESIDE.

MO...HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR CLARK-SCOTLAND.

&&
Hazardous weather outlook, Jul 27, 2:53 PM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
353 PM CDT WED JUL 27 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-281000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
353 PM CDT WED JUL 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

TODAY...THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY AFTER 3 PM
NORTHWEST OF A FREEPORT ILLINOIS TO IOWA CITY IOWA LINE AS A SLOW
MOVING COLD FRONT APPROACHES FROM THE PLAINS. HIGH INSTABILITY
SUPPORTS STRONG TO SEVERE THUNDERSTORMS WITH WINDS IN EXCESS OF 60
MPH THE MAIN RISK WITH LARGE HAIL UP TO 1 INCH AS A SECONDARY RISK.
LOCAL RAIN AMOUNTS OF 1 INCH OR MORE MAY CREATE MINOR WATER ISSUES.

TONIGHT...SHOWERS AND THUNDERSTORMS WILL BECOME MORE
WIDESPREAD ACROSS THE AREA. SOME OF THESE STORMS MAY BE SEVERE...
MAINLY IN THE EVENING HOURS WITH STRONG WINDS OVER 60 MPH THE PRIMARY
THREAT.

THERE IS A POTENTIAL FOR HEAVY RAIN TONIGHT...ESPECIALLY AFTER
MIDNIGHT. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR AREAS GENERALLY
ALONG AND NORTH OF HIGHWAY 30. ELSEWHERE...MODERATE TO POTENTIALLY
HEAVY RAINFALL IS POSSIBLE.

A HEAT ADVISORY IS IN EFFECT THROUGH EARLY THIS EVENING FOR LOCATIONS
ALONG AND SOUTH OF A VINTON IOWA TO STERLING ILLINOIS LINE.
PLEASE SEE THE LATEST NATIONAL WEATHER SERVICE HEAT WARNING AND
ADVISORY STATEMENTS FOR MORE COMPLETE INFORMATION.

THE STORMS PREDICTION CENTER HAS NORTHWESTERN PORTIONS OF THE OUTLOOK
AREA IN A SLIGHT RISK LATE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ONE OR MORE COMPLEXES OF THUNDERSTORMS WITH DAMAGING WIND AND HEAVY
RAINFALL WILL BE POSSIBLE THURSDAY THROUGH FRIDAY. THE THREAT OF
SEVERE THUNDERSTORMS WITH DAMAGING WIND WILL BE GREATEST THURSDAY
AND THE STORM PREDICTION CENTER HAS A SLIGHT RISK OVER THE ENTIRE
OUTLOOK AREA. HEAVY RAINFALL FROM THUNDERSTORMS MAY RESULT IN FLASH
FLOODING. THIS RISK WILL INITIALLY BE GREATEST NORTH OF INTERSTATE
80.

VERY WARM AND HUMID CONDITIONS ARE EXPECTED THURSDAY AND AGAIN EARLY
NEXT WEEK. HEAT INDEX VALUES MAY REACH OVER 100 DEGREES IN THE
AFTERNOON AND EVENING HOURS...AND HEAT ADVISORIES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT ACROSS
NORTHWEST SECTIONS OF THE OUTLOOK AREA.

In the hours before

Local storm report, Jul 27, 5:39 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
639 PM CDT WED JUL 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HEAVY RAIN       4 WNW DUBUQUE           42.52N 90.76W
07/27/2011  M0.60 INCH       DUBUQUE            IA   TRAINED SPOTTER

            IN 20 MINUTES

&&

LE
Local storm report, Jul 27, 6:13 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
713 PM CDT WED JUL 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     FLASH FLOOD      2 N DUBUQUE             42.53N 90.69W
07/27/2011                   DUBUQUE            IA   TRAINED SPOTTER

            SUBSTANTIAL STREET FLOODING WITH 6-8 INCHES WATER IN
            STREETS.

&&

GROSS
Local storm report, Jul 27, 6:15 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
715 PM CDT WED JUL 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HEAVY RAIN       4 WNW DUBUQUE           42.52N 90.76W
07/27/2011  M1.60 INCH       DUBUQUE            IA   TRAINED SPOTTER

            RAINFALL IN PAST 70 MINUTES.

&&

GROSS
Local storm report, Jul 27, 6:17 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
717 PM CDT WED JUL 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             1 NE DUBUQUE            42.51N 90.68W
07/27/2011  E1.00 INCH       DUBUQUE            IA   TRAINED SPOTTER

            MOSTLY NICKEL SIZE WITH A FEW QUARTERS.

&&

GROSS

The radar

The Quad Cities radar (KDVN), 95 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

24 heavy rain, 4 flash flood, 2 tornado, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Jo Daviess

When
July 27, 6:18 PM CST to 6:19 PM CST
Where
Jo Daviess County, 3.97 mi NW of Galena to 3.93 mi NW of Galena
Rating
EF0
Path length
0.05 mi
Path width
17 yd
Reported by
Trained Spotter
Coordinates
42.462, -90.473

At 718 pm CDT July 27, a tornado was sited 1 mile northwest of the intersection of Highway 20 and Highway 84 or about 4 miles northwest of Galena, IL.

Flash Flood, Jo Daviess

When
July 27, 6:24 PM CST to 9:00 PM CST
Where
Jo Daviess County, East Dubuque to 0.48 mi NE of East Dubuque
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.480, -90.630

As rainfall totals for the storm approached 2 inches, localized flash flooding began in Jo Daviess County, particularly from East Dubuque towards Galena.

Tornado, Jo Daviess

When
July 27, 6:55 PM CST to 6:56 PM CST
Where
Jo Daviess County, 3.57 mi NE of Stockton to 4.07 mi NE of Stockton
Rating
EF0
Path length
0.51 mi
Path width
17 yd
Reported by
Public
Coordinates
42.385, -89.948

Around 755 pm CDT July 27, a tornado was reported about 3 miles northeast of Stockton, IL near Tiger Whip Road. This report was relayed by the emergency manager.

Heavy Rain, Jo Daviess

When
July 27, 7:00 PM CST to July 28, 9:00 AM CST
Where
Jo Daviess County, Galena
Reported by
Public
Coordinates
42.420, -90.420

A storm total of 13.45 inches was reported in Galena.

Hail, Jo Daviess

When
July 27, 7:04 PM CST
Where
Jo Daviess County, 0.51 mi W of Apple Canyon Lake
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.420, -90.160

Quarter sized hail fell at Apple Canyon Lake or about 6 miles south southwest of Apple River, IL around 804 pm CDT July 27.

Heavy Rain, Jo Daviess

When
July 27, 7:27 PM CST
Where
Jo Daviess County, 0.51 mi W of Guilford
Reported by
Trained Spotter
Coordinates
42.420, -90.310

At 827 pm CDT July 27, the 2 hour rainfall total 5 miles south southeast of Council Hill, IL was 3.36 inches and it was still raining.

Thunderstorm Wind, Stephenson

When
July 27, 7:49 PM CST
Where
Stephenson County, 1.96 mi E of Freeport
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.281, -89.582

Wind gusts estimated to be 65 mph blew a tree down across Business Highway 20 in Freeport, IL around 849 pm CDT July 27. This report was relayed by a media partner. Thunderstorms also produced extensive tree damage with several limbs of 8 to 12 inches down.

Heavy Rain, Jo Daviess

When
July 27, 7:50 PM CST
Where
Jo Daviess County, 0.51 mi W of Stockton
Reported by
Public
Coordinates
42.350, -90.010

As of 850 pm CDT July 27, the rainfall total in Stockton, IL was 3.00 inches and it was still raining.

Heavy Rain, Stephenson

When
July 27, 8:00 PM CST to 10:01 PM CST
Where
Stephenson County, Freeport
Reported by
Public
Coordinates
42.280, -89.620

Reports of nearly 7.00 inches of rain fell between 7PM and 10PM.

Heavy Rain, Stephenson

When
July 27, 8:14 PM CST
Where
Stephenson County, 0.86 mi NW of Freeport
Reported by
Trained Spotter
Coordinates
42.290, -89.630

As of 914 pm CDT July 27, the rainfall total since 8 pm in Freeport, IL was 1.30 inches and it was still raining.

Flash Flood, Stephenson

When
July 27, 8:30 PM CST to July 28, 3:30 AM CST
Where
Stephenson County, 5.89 mi NNW of Waddams Grove to 2.55 mi S of Loran
Cause
Heavy Rain
Deaths
0 direct, 2 indirect
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
42.500, -89.920

Torrential rains of 3 to 8 inches caused some flash flooding across parts of Stephenson County during the evening of July 27 and morning of July 28. There were reports of cattle scattered through county by flood waters with some washed downstream. The flood waters were several feet deep in the town of Pearl City. Two people died just west of Freeport, IL from carbon monoxide fumes from a generator use to pump water from a flooded basement.

Flash Flood, Jo Daviess

When
July 27, 9:00 PM CST to July 28, 3:00 AM CST
Where
Jo Daviess County, 3.2 mi NW of East Dubuque to 2.04 mi E of Warren
Cause
Heavy Rain
Deaths
3 direct, 0 indirect
Property damage
$7.0 million
Reported by
Law Enforcement
Coordinates
42.508, -90.680

Torrential rains of 7 to 15 inches caused some flash flooding across Jo Davies County during the evening of July 27 and morning of July 28. Numerous streets were reported flooded in East Dubuque causing sink holes to form as well as buckling of the road rending them impassible. A 70 year old woman died in the flood waters after being thrown from a vehicle overcome by flood waters while traveling along Long Hollow Road near Elizabeth, IL. A 75 year old man died in his car which was swept away in flood waters near Galena, IL. A Galena, IL man died of electrocution going down into his flooded basement.

Heavy Rain, Stephenson

When
July 27, 9:05 PM CST
Where
Stephenson County, 0.86 mi NW of Freeport
Reported by
Trained Spotter
Coordinates
42.290, -89.630

As of 1005 pm CDT July 27, the 2 hour rainfall total in Freeport, IL was 2.50 inches and it was still raining.

Heavy Rain, Jo Daviess

When
July 27, 9:05 PM CST
Where
Jo Daviess County, 0.51 mi W of Guilford
Reported by
Trained Spotter
Coordinates
42.420, -90.310

As of 1005 pm CDT July 27, the 4 hour rainfall total about 5 miles south southeast of Council Hill, IL was 5.72 inches and it was still raining.

Flash Flood, Carroll

When
July 27, 10:00 PM CST to July 28, 3:00 AM CST
Where
Carroll County, 7.77 mi WNW of Marcus to 3.63 mi NNW of Savanna
Cause
Heavy Rain
Property damage
$250,000
Reported by
Public
Coordinates
42.193, -90.310

Torrential rains of 2 to 5 inches caused some flash flooding across the northern half of Carroll County during the late evening of July 27 and morning of July 28. Several streets in the town of Savanna were flooded forcing the evacuations of 80 residents. Portions of Mount Carroll along the Plum River were also flooded. Both railroad yards in the town were also underwater.

Heavy Rain, Stephenson

When
July 27, 10:23 PM CST
Where
Stephenson County, 0.86 mi NW of Freeport
Reported by
Trained Spotter
Coordinates
42.290, -89.630

As of 1123 pm CDT July 27, the rainfall total since 8 pm in Freeport, IL was 3.00 inches.

Heavy Rain, Carroll

When
July 27, 10:38 PM CST
Where
Carroll County, 5.3 mi ENE of Marcus
Reported by
Public
Coordinates
42.170, -90.070

As of 1138 pm CDT July 27, the 3 hour rainfall total about 7 miles northwest of Mount Carroll, IL was 3.80 inches and it was still raining.

Heavy Rain, Jo Daviess

When
July 27, 11:25 PM CST
Where
Jo Daviess County, 0.51 mi W of Guilford
Reported by
Trained Spotter
Coordinates
42.420, -90.310

As of 1225 am CDT July 28, the 6 hour rainfall total 5 miles south southeast of Council Hill, IL was 7.50 inches. Heavy rain was still occurring.

Heavy Rain, Jo Daviess

When
July 27, 11:30 PM CST
Where
Jo Daviess County, 0.51 mi W of Stockton
Reported by
COOP Observer
Coordinates
42.350, -90.010

As of 1230 am CDT July 28, the 5 1/2 hour rainfall total in Stockton, IL was 4.95 inches.

Heavy Rain, Jo Daviess

When
July 28, 1:16 AM CST
Where
Jo Daviess County, 1.53 mi W of Guilford
Reported by
Trained Spotter
Coordinates
42.420, -90.330

As of 216 am CDT July 28, the rainfall total 5 miles east of Galena, IL was 9.53 inches. The rainfall intensity had decreased to a light rain at this time.

Heavy Rain, Jo Daviess

When
July 28, 4:17 AM CST
Where
Jo Daviess County, 0.69 mi S of Elizabeth
Reported by
Trained Spotter
Coordinates
42.310, -90.220

As of 517 am CDT July 28, the 12 hour rainfall total near Elizabeth, IL was 9.35 inches. The rainfall total since July 21 was 15.97 inches.

Heavy Rain, Stephenson

When
July 28, 4:50 AM CST
Where
Stephenson County, Lena
Reported by
Trained Spotter
Coordinates
42.380, -89.830

As of 550 am CDT July 28, the 10 hour rainfall total in Lena, IL was 4.85 inches.

Heavy Rain, Jo Daviess

When
July 28, 5:30 AM CST
Where
Jo Daviess County, Elizabeth
Reported by
COOP Observer
Coordinates
42.320, -90.220

As of 630 am CDT July 28, the 24 hour rainfall total in Elizabeth, IL was 9.52 inches.

Heavy Rain, Stephenson

When
July 28, 5:50 AM CST
Where
Stephenson County, 2.15 mi WNW of Mc Connell
Reported by
Trained Spotter
Coordinates
42.440, -89.770

As of 650 am CDT July 28, the rainfall total 4 miles south southeast of Winslow, IL was 3.25 inches.

Heavy Rain, Stephenson

When
July 28, 5:50 AM CST
Where
Stephenson County, 0.86 mi SW of Pearl City
Reported by
Trained Spotter
Coordinates
42.260, -89.840

As of 650 am CDT July 28, the rainfall total 1 mile west southwest of Pearl City, IL was 5.20 inches.

Heavy Rain, Jo Daviess

When
July 28, 6:00 AM CST
Where
Jo Daviess County, 1.68 mi ESE of Galena
Reported by
COOP Observer
Coordinates
42.410, -90.390

As of 700 am CDT July 28, the 24 hour rainfall total 2 miles east southeast of Galena, IL was 13.45 inches.

Heavy Rain, Carroll

When
July 28, 6:00 AM CST
Where
Carroll County, 0.51 mi W of Shannon
Reported by
Trained Spotter
Coordinates
42.150, -89.740

As of 700 am CDT July 28, the 24 hour rainfall total in Shannon, IL was 4.10 inches.

Heavy Rain, Stephenson

When
July 28, 7:10 AM CST
Where
Stephenson County, Lena
Reported by
Public
Coordinates
42.380, -89.830

As of 810 am CDT July 28, the rainfall total in Lena, IL was 5.58 inches.

Heavy Rain, Jo Daviess

When
July 28, 7:10 AM CST
Where
Jo Daviess County, 1.1 mi NNW of Blanding
Reported by
Amateur Radio
Coordinates
42.283, -90.391

As of 810 am CDT July 28, the rainfall total about 10 miles south of Galena, IL was 4.50 inches. This report was relayed by NWS ARX.

Heavy Rain, Stephenson

When
July 28, 8:09 AM CST
Where
Stephenson County, 2.9 mi ESE of Eleroy
Reported by
Trained Spotter
Coordinates
42.310, -89.720

As of 909 am CDT July 28, the 15 hour rainfall total about 5 miles west northwest of Freeport, IL was 7.00 inches.

Heavy Rain, Stephenson

When
July 28, 8:23 AM CST
Where
Stephenson County, 0.86 mi NW of Freeport
Reported by
Trained Spotter
Coordinates
42.290, -89.630

As of 923 am CDT July 28, the rainfall total in Freeport, IL was 5.50 inches.

Heavy Rain, Carroll

When
July 28, 10:19 AM CST
Where
Carroll County, 0.69 mi N of Mt Carroll
Reported by
Trained Spotter
Coordinates
42.110, -89.980

As of 1119 am CDT July 28, the 17 hour rainfall total 1 mile north of Mount Carroll, IL was 3.10 inches.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Stephenson2011-07-2837MalePermanent HomeIndirect
Flash Flood, Stephenson2011-07-2849FemalePermanent HomeIndirect
Flash Flood, Jo Daviess2011-07-27MalePermanent HomeDirect
Flash Flood, Jo Daviess2011-07-2770FemaleVehicle/Towed TrailerDirect
Flash Flood, Jo Daviess2011-07-2775MaleVehicle/Towed TrailerDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyThe tornado archive for Illinois, 2011Warnings in Illinois, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332686, 374847, 332690, 338619, 332920, 332691, 332692, 332693, 338551, 332694, 332697, 332734, 332923, 332929, 332702, 332934, 332935, 332707, 332710, 332711, 332712, 332713, 332717, 332719, 332720, 332724, 332938, 332725, 332726, 332941, 332727, 332728.